So. We did this thing.
Mom flew out, the sitter arrived, and then Mike, Mom and I went to Penn.
Mike and I posed awkwardly for pics.
I’m smiling, but not sure why. The whole thing was so bizarre, I guess, that laughing is my defense mechanism. “OMG CHEMO! So funny, right?” Yeah. Breast cancer is a real hoot. HA HA…ha.
Actually, what I do find hilarious is that before checking in for chemo, we snapped pics for an ANMJ article next week. Not there’s dedication to a cause, LOL! (Or just a crazy lady. You pick.)
And then, once we got in there, met with the oncology nurse and were escorted into our private chemo room….things got a bit worse.
The day before chemo, I have to start taking steroids called Decadron. These little pills taste awful, have a terrible after-taste and make me feel revved up. During the day I can keep myself busy (or walk like an Olympian or clean my house like crazy-Nicole when pregnant), but during the night they make for fairly terrible sleep. The morning of chemo, in addition to my Decadron, I also have to take a pretty powerful anti-nausea medication called Emend. (Yay for this, BTW.)
Once you sit down for chemo, they first fill you up with a ton of drugs to help ease the chemo side effects. These drugs are all given by IV:
2. Pepcid A/C
3. A long-lasting anti-nausea medication Alexi? (similar to Zofran). This bad boy is supposed to last three days.
At some point, they also want you to swallow two more Decadron steroids. Apparently, allergic reaction to Taxotere (one of the chemo drugs) is pretty common, and the steroids are supposed to help (along with the Benadryl).
Well. Oddly enough, in this entire cocktail mix…it was the Benadryl, the damn Benadryl, that was – by far!! – the worst. (And they only gave me a half-dose.) After the Benadryl hit, there was no more smiling or joking or laughing and I sure as hell wasn’t going to be “popping the Decadron when you can!” Uh…NO. Luckily, Decadron can also come by IV.
The Benadryl left me feeling a tiny bit tired, a tiny bit loopy, and a whole lot nauseated and shaky and weird. I was in total misery. Not knowing what else to do, I took an Ativan (anti-anxiety, anti-nausea, makes me sleepy). Twenty minutes later, I was…better? Not great, but I could get through the rest of the treatment.
At this point, I only had two more drugs to go: The chemo. (Oh, that’s all. Snort.)
First up was Taxotere. This chemo drug is a derivative of Taxol. Ironically, my mom was part of the original Taxol study back in 1996. That study is a big part of the reason I’m being saved from having to take the chemo drug Adriamycin (aka the “red devil” and super harsh and scary on so many levels.) So thank you for that, Mom.
But getting Taxotere for the first time is a strange thing. Because of the possibility of allergic reaction, the nurse sits – and stares – at you for the first 15 min or so. Apparently, if you are going to have an allergic reaction, it’ll start when the first few drops hit your system.
Here’s why an allergic reaction REALLY sucks: They don’t necessarily pull you off Taxotere. They slow it down, try adding more steroids and more Benadryl. GOOD LORD. If ever I could make myself NOT allergic to something, I sure was trying now. “C’mon body“, I thought. Pleasepleaseplease.
After about 15 min a bell rang. “You did great!” said the nurse. “No problems!”
I sat there for another 45 minutes, while the Taxotere IV completed. Whew!
Lastly? Cytoxan. Now, if I’m going to get nausea, it’ll be from the Cytoxan. However, the process of getting Cytoxan is a no big deal, other than the weird, slightly metallic taste in my mouth.
And that was it. We waved goodbye, smiled at everyone and walked out. I felt weird and tired and weird and forgetful and weird and wired. Did I mention weird? And so many people I’ve met who have gone through my exact same chemo treatment (4 cycles of TC, three weeks apart) have ALL warned me that I should expect NOT to sleep the first night post-chemo. There’s just too many steroids in your system for sleeping.
Mike was ready to pull an all-nighter with me. That man is my rock. However, right after we got home (around 4:30) I crashed. See? Too much Benadryl for this sensitive baby. I woke up around 7ish, only to find that mom was alone with the kids (having a ball) and Mike had actually gone to the school for Parent’s Back to School Night. Wow. Talk about feeling completely taken care of.
But now I was restless. So I headed over to the school, hoping to catch the end of it. I was actually feeling…fine. Really! A little tired, a lot jazzed from the ROIDS…but….fine. I walked into the classroom to a lot of dropped jaws, which was fun. “Didn’t you just have…chemo?? Like…today?” Mike hurries over, “Babe? Are you sure???”
I was. So we hung out, had a great conversation with the teacher and a few of the other parents, then Mike and I went for a long walk. And I’m fine. It was shocking, really.
By the time we got back to the house, I was starting to feel hungry, and I’m enough of a “delicate flower” (the nurses’ words, not mine) to realize that hungry = nausea sometimes. So I had a bowl of my self-invented “cancer cereal” (cinnamon puffins with rice milk and a boat load of ground ginger sprinkled on top)…and was…fine. Then we went to sleep. Sleep!! I didn’t even need an all-nighter! (Actually, I’m pretty sure I took an Ativan with my “cancer cereal” so there you go.) I did wake up at 5AM, but I’ll take that as a win.
This morning, I’m still doing surprisingly well. I just took my Decadron (steroid) and my Emend (anti-nausea) and will go for a walk, and at some point, head back into the hospital for my Nuelasta shot. This shot will help boost my white blood cell count back up to normal before my next treatment in three weeks.
So. I’m feeling pretty tired, but generally OK. And if I’m going to have nausea, it’ll be today and/or tomorrow. But so far, so good. Day 1? Not as bad as I thought. And if they let me drop the Benadryl….it’ll be even better? I can only hope.